Texas, 2012

Tornadoes and Flash Flooding in Texas, January 9, 2012

January 9, 2012 · NWS HGX · 18 events in 7 counties and zones

Severe thunderstorms developed across southeast Texas and produced hail, wind damage, flash flooding and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$669,000
Crop damage
$2,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms developed across southeast Texas and produced hail, wind damage, flash flooding and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 9, 4:01 AM CST, 11 minutes earlier.

Area forecast discussion, Jan 9, 4:01 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
401 AM CST MON JAN 9 2012

.DISCUSSION...
POTENT UPPER LOW NEAR EL PASO WILL CONTINUE SLOWLY PUSHING EWD
TODAY. LARGE SCALE LIFT WILL INCREASE THRU THE DAY AS WILL
SHRA/TSTM COVERAGE WITH FAVORABLE DIFFLUENCE AND MOISTURE IN
PLACE. LOOKS LIKE THE DIFFUSE FRONTAL BOUNDARY HAS MOVED INT0
EXTREME NRN ZONES OVERNIGHT AND WE'VE BEEN SEEING A HANDFULL OF
STORMS WITH WEAK ROTATION OVERNIGHT. THINK THIS WILL PROBABLY BE
THE CASE INTO EARLY AFTN WITH JUST ENOUGH INSTABILITY/HELICITY IN
PLACE. THOUGH CHANCES ARE LOW...CANNOT TOTALLY ELIMINATE CHANCES
OF ISOLATED TORNDOES IN ANY OF THESE STRONGER CELLS. STILL MORE
CONCERNED WITH THE POTENTIAL FOR LOCALIZED HEAVY RAIN. SOME HCOEM
GAGES IN SRN HARRIS COUNTY HAVE RECEIVED 2-3.5" OF RAIN WITH JUST
THE CLUSTER OF STORMS THAT PUSHED THROUGH THERE A FEW HOURS AGO.
LOCALIZED QPF AMOUNTS WILL BE NUDGED UP TO 5". SFC LOW/WAVE IS
FCST TO DEVELOP IN S TX AND MOVE UP INTO SE TX LATER THIS AFTN AND
NE OF THE REGION TONIGHT - LIKELY ENHANCING TRAINING PRECIP ALONG
THE WAVE/FRONTAL BOUNDARY INTERSECTIONS. (WORTH NOTING HOWEVER IS
THE 3KM WRF SHOWING SWD PROGRESS OF THE FRONT THRU THE DAY - AND
WITH NOT BEING AS CONCERNED W/ SFC LOW - ENDING PRECIP LATE IN THE
AFTN). FOR NOW WILL GO WITH THE SLOWER MAJORITY WHICH ENDS PRECIP
FROM SW TO NE DURING THE OVERNIGHT HOURS TONIGHT.

WRAP AROUND CLOUDS SHOULD PERSIST INTO TUESDAY...AND DRY MILD WX
ON WED AS THE SYSTEM PUSHES AWAY FROM TX. FAIRLY STRONG COLD FRONT
SHOULD PUSH THROUGH WED NIGHT BRINGING A CANADIAN AIRMASS INTO THE
AREA. NOT EXPECTING ANY PRECIP WITH THIS FRONT WHICH SHOULD BE
MOISTURE STARVED. MANY INLAND LOCATIONS WILL LIKELY SEE A LIGHT
FREEZE THURS AND FRI NIGHTS.  47

&&

.MARINE...
TRICKY FCST GIVEN THE INTERACTION OF THE STREAMER STORMS COMING OFF
THE GULF AND THE SEA FOG TRYING TO STAY IN PLACE. ADDED TO THIS ARE
THE LARGER SCALE WX SYSTEMS APPROACHING FROM THE WEST/NORTH. SO ALL
THIS BEING SAID...THIS SEEMS TO BE COVERED BY THE CURRENT FCSTS. WE
SHOULD SEE STRONG OFFSHORE WINDS DEVELOP LATE TONIGHT/EARLY TUES AS
THE UPPER LEVEL STORM SYSTEM MOVES ACROSS FROM THE WEST. CAUTION OR
ADVISORY FLAGS A GOOD POSSIBILITY TUES/TUES NIGHT. A BIT OF A BREAK
BY WEDS BUT THE PASSAGE OF A STRONG COLD FRONT WEDS NIGHT MAY BRING
WIND SPEEDS BACK UP TO ADVISORY LEVELS ONCE AGAIN. WINDS SHOULD DE-
CREASE THURS NIGHT AS HIGH PRESSURE SETTLES OVER THE AREA. 41

&&

.AVIATION...
MESSY FCST AS STRONG WAA COMBINED WITH S/WV ENERGY VIA THE WSW FLOW
HELPS TO GENERATE SOME TSRA THIS MORNING. ALL OF THIS IS AHEAD OF A
MORE QUIET/FOGGY PATTERN THAT WAS IN PLACE BEFORE. QUESTIONS ABOUND
WITH THE UPCOMING 12Z TAF PACKAGE AS MODELS OFFERING UP A COUPLE OF
DIFFERENT SOLUTIONS FOR TODAY. ATTM GOING TO KEEP WITH MOSTLY MVFR/
OCCASIONALLY IFR CIGS TODAY ALONG WITH THE MENTION OF TS THROUGHOUT
THE FCST PERIOD. NO CLEARING/IMPROVEMENT UNTIL TUES AFTN AS PER THE
GOING TRENDS. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      65  45  55  38  64 / 100  80  20   0   0
HOUSTON (IAH)              71  51  59  41  66 / 100  90  20   0   0
GALVESTON (GLS)            70  53  58  47  63 / 100  90  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH THIS AFTERNOON FOR
     THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA
     SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT 20 TO 60 NM.

&&
Hazardous weather outlook, Jan 8, 3:19 PM CST, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
319 PM CST SUN JAN 8 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-092130-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
319 PM CST SUN JAN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF SEA FOG ARE EXPECTED CLOSER TO THE COAST AND WILL LIMIT
VISIBILITIES. SHOWER AND THUNDERSTORM CHANCES SHOULD INCREASE
TONIGHT WITH THE POSSIBILITY OF HEAVY RAINFALL AS AN AREA OF LOW
PRESSURE MOVES INTO THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT SHOWERS AND EMBEDDED THUNDERSTORMS TO BECOME WIDESPREAD ON
MONDAY AS A STORM SYSTEM MOVES INTO THE REGION. HEAVY RAINFALL
WILL BE POSSIBLE ACROSS PORTIONS OF THE AREA. AT THIS
TIME...AVERAGE RAINFALL ACCUMULATIONS OF 1 TO 3 INCHES ARE
EXPECTED WITH LOCALIZED 4 INCH AMOUNTS POSSIBLE. IN GENERAL THE
HIGHEST RAINFALL TOTALS ARE EXPECTED IN AREAS SOUTH OF A CROCKETT
TO CALDWELL LINE. CHANCES OF SEVERE WEATHER ARE FAIRLY LOW AS
INSTABILITY WILL BE LIMITED. HOWEVER...HIGHER INSTABILITY WILL BE
POSSIBLE ALONG THE COAST WHERE WINDS FIELDS MAY SUPPORT ROTATING
THUNDERSTORMS WHICH COULD PRODUCE A BRIEF TORNADO. THIS THREAT
WILL BE CONFINED TO COASTAL AREAS SOUTH OF INTERSTATE 10 DURING
THE MORNING HOURS.

A CANADIAN COLD FRONT WILL PUSH THROUGH THE AREA ON THURSDAY. A
LIGHT FREEZE IS POSSIBLE ACROSS SOME INLAND LOCATIONS THURSDAY
AND FRIDAY NIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

GMZ330-335-350-355-370-375-092130-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
319 PM CST SUN JAN 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS SEA FOG WILL REDUCE VISIBILITIES ACROSS THE NEARSHORE WATERS
AND BAYS. THE FOG COULD BE DENSE AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CONDITIONS WILL REMAIN FAVORABLE FOR SEA FOG THROUGH LATE MONDAY
NIGHT WHEN THE NEXT FRONT IS FORECAST TO PUSH OFF THE COAST.
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND AHEAD OF THE FRONT LATE MONDAY. STRONG OFFSHORE WINDS ARE
EXPECTED TO DEVELOP MONDAY NIGHT INTO TUESDAY AND SMALL CRAFT
ADVISORIES MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jan 9, 2:20 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
220 AM CST MON JAN 9 2012

TXZ213-214-090900-
CHAMBERS-HARRIS-
220 AM CST MON JAN 9 2012

...STRONG STORM IN SOUTHERN HARRIS COUNTY...

AT 216 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF PASADENA...MOVING NORTHEAST AT
15 MPH. THIS STORM IS ALSO SHOWING SOME ROTATION. WE WILL BE
MONITORING FOR A POSSIBLE TORNADO WARNING.

FUNNEL CLOUDS...PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...SAN JACINTO STATE
PARK...PASADENA...MORGAN'S POINT...LA PORTE...HIGHLANDS...DEER
PARK...BAYTOWN AND BARRETT.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2965 9497 2967 9499 2963 9500 2953 9513
      2956 9520 2991 9506 2980 9480
TIME...MOT...LOC 0819Z 212DEG 13KT 2958 9514

The radar

The Ft Hood radar (KGRK), 85 km away, was scanning. The volume nearest the first event began at 10:10 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 tornado, 2 hail, 2 funnel cloud, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Brazos

When
January 9, 4:12 AM CST
Where
Brazos County, 2 mi E of Sims
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.667, -96.496

Severe thunderstorm winds blew down trees near the intersection of Old San Antonio Road and Fountain Switch Road.

Thunderstorm Wind, Trinity

When
January 9, 5:45 AM CST
Where
Trinity County, 0.91 mi NE of Trinity
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.940, -95.370

Severe thunderstorm winds downed a cluster of trees around the Trinity area.

Hail, Wharton

When
January 9, 7:57 AM CST
Where
Wharton County, 1.2 mi E of East Bernard
Measured
1.5 in hail
Reported by
Public
Coordinates
29.530, -96.060

Severe thunderstorms produced ping pong sized hail in the East Bernard area.

Tornado, Fort Bend

When
January 9, 8:45 AM CST to 8:47 AM CST
Where
Fort Bend County, 5.37 mi E of Fulshear to 5.48 mi E of Fulshear
Rating
EF0
Path length
0.12 mi
Path width
20 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.666, -95.812

Witnesses observed a funnel cloud that touched down and produced EF0 tree and power line damage in the area. The tornado also lifted a paddle boat into a tree.

Funnel Cloud, Fort Bend

When
January 9, 8:50 AM CST to 8:51 AM CST
Where
Fort Bend County, 4.31 mi SW of Clodine
Reported by
Law Enforcement
Coordinates
29.661, -95.736

Law enforcement sighted a funnel cloud near the intersection of Grand Parkway Highway 99 and Mason Road. This was likely associated with the circulation that produced the EF0 tornado just a few minutes earlier to the west of this location.

Hail, Fort Bend

When
January 9, 8:55 AM CST
Where
Fort Bend County, 1.39 mi ESE of Clodine
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
29.690, -95.660

Quarter size hail was observed in the Mission Bend area.

Tornado, Fort Bend

When
January 9, 9:05 AM CST to 9:10 AM CST
Where
Fort Bend County, 2.2 mi SE of Clodine to 2.16 mi SE of Clodine
Rating
EF1
Path length
0.52 mi
Path width
50 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
29.676, -95.656

An EF-1 tornado with peak winds estimated at 95 mph briefly touched down near the intersection of Bissonnet and Gains Road. Several homes were damaged along Turphin Way with one home sustaining significant roof damage. The tornado crossed north of Bissonnet, downed fences, and produced roof damage to approximately ten homes along Royal Way. The damage path continued north and east with minor roof and fence damage observed along Havencrest and Vistamont Drives. The damage path ended near the intersection of Rocky Valley Road and High Haven Drive.

Thunderstorm Wind, Harris

When
January 9, 9:40 AM CST
Where
Harris County, 1.19 mi E of Eureka Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.802, -95.450

Wind gusts were estimated up to 60 mph near the intersection of Highway 290 and Loop 610.

Flash Flood, Fort Bend

When
January 9, 10:06 AM CST to 12:30 PM CST
Where
Fort Bend County, 1.34 mi WNW of Richmond to 1.22 mi NNW of Sugarland
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
29.588, -95.770

Heavy rains produced flash flooding across portions of Fort Bend County from the Richmond area to the Sugar Land area. Boat rescues were needed due to submerged vehicles and stranded motorists.

Flash Flood, Harris

When
January 9, 10:07 AM CST to 12:30 PM CST
Where
Harris County, 3.22 mi WNW of Englewood to 0.78 mi WNW of Alief
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
29.803, -95.397

Flash flooding lead to numerous high water rescues in and around the Houston area, especially across the southwest area.

Tornado, Brazoria

When
January 9, 11:15 AM CST to 11:16 AM CST
Where
Brazoria County, 5.05 mi NNW of Otey to 5.09 mi NNW of Otey
Rating
EF0
Path length
0.05 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
29.349, -95.577

An EF-0 tornado damaged a barn and destroyed a shed near the Brazos Bend State Park.

Tornado, Brazoria

When
January 9, 11:32 AM CST to 11:33 AM CST
Where
Brazoria County, 2.1 mi ENE of Chenango to 2.16 mi ENE of Chenango
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
29.265, -95.440

This EF-0 tornado destroyed a shed and blew off the top of a rice dryer.

Tornado, Brazoria

When
January 9, 11:34 AM CST to 11:36 AM CST
Where
Brazoria County, 2.72 mi SSE of Bonney to 2.52 mi SSE of Bonney
Rating
EF0
Path length
0.28 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
29.283, -95.436

This EF-0 tornado rolled over two semi-tractor trailers on Highway 288 near the intersection of Highway 288 and South County Road 48.

Thunderstorm Wind, Brazoria

When
January 9, 11:35 AM CST
Where
Brazoria County, 0.27 mi SSE of Bonney
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.316, -95.449

A severe thunderstorm that had already produced a tornado caused some straight line wind damage at a house in Bonney where half of a metal roof was peeled back.

Funnel Cloud, Galveston

When
January 9, 12:38 PM CST
Where
Galveston County, 1.66 mi WNW of Alta Loma
Reported by
Law Enforcement
Coordinates
29.379, -95.106

A funnel cloud was sighted in Santa Fe by law enforcement officials.

Thunderstorm Wind, Galveston

When
January 9, 12:39 PM CST
Where
Galveston County, 2.52 mi NE of Arcadia
Measured
50 kt (58 mph) estimated gust
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
29.401, -95.116

A severe thunderstorm downed a tree along Cemetery Road in Santa Fe.

Thunderstorm Wind, Galveston

When
January 9, 12:55 PM CST
Where
Galveston County, 2.44 mi NW of Hitchcock Volk Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
29.395, -95.049

A severe thunderstorm produced straight line wind damage in the Westwood Circle area of La Marque. The winds downed some fences and uprooted a few trees. This storm produced a tornado in the Mall of the Mainland area just a few minutes later.

Tornado, Galveston

When
January 9, 12:56 PM CST to 12:58 PM CST
Where
Galveston County, 2.62 mi NNW of Hitchcock Volk Arpt to 2.53 mi N of Hitchcock Volk Arpt
Rating
EF0
Path length
0.57 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
29.407, -95.029

This EF-0 tornado was observed by a police officer to touch down in the Mall of the Mainland parking lot. Tree limbs were downed and some shallow rooted trees were knocked over. A combination of tornadic winds and heavy rainfall likely contributed to some Mall roof damage. Another witness in an adjacent subdivision just to the east of the Mall observed swirling debris approaching the area, and the tornado threw a neighbor's shed back toward the left before lifting.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361881, 361882, 361883, 361884, 361885, 361887, 361888, 361889, 361890, 361891, 361892, 361893, 361894, 361895, 361896, 361897, 361898, 361900.